Alert archive / Montana / Special Weather Statements in 2024

Special Weather Statement, NWS Missoula, MT

August 23, 2024Mineral County, Montana

NWS Missoula, MT issued this special weather statement at Aug 23, 2024, 2:21 PM MDT for Mineral County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2024, 2:21 PM MDT (20:21 UTC)
Expired
Aug 23, 2024, 3:00 PM MDT
In force
39 min
Issued by
NWS Missoula, MT
Hail
0.25 in
Wind
40

County Mineral County, MT

The radar

The Missoula radar (KMSX), 91 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WWUS85 KMSO 232021
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
221 PM MDT Fri Aug 23 2024
 
MTZ004-232100-
Lower Clark Fork Region MT-
221 PM MDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of north central Mineral
and south central Sanders Counties through 300 PM MDT...

At 220 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near St. Regis to Superior.
Movement was north at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Superior, Riverbend, St. Regis, and Keystone.

This includes Interstate 90 between mile markers 31 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4759 11535 4740 11484 4708 11478 4724 11511
TIME...MOT...LOC 2020Z 164DEG 14KT 4727 11505 4719 11489 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 23, 1:39 PM MDT, 42 minutes earlier.

Area forecast discussion, Aug 23, 1:39 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
139 PM MDT Fri Aug 23 2024

.DISCUSSION...The cold front associated with the large low
pressure system off the Pacific Northwest coast is already causing
showers and thunderstorms to develop across central Idaho. Storms
will continue to increase in coverage and intensity as they move
northward into north central Idaho and western Montana. Storms
will be capable of producing erratic wind gusts up to 60 mph,
hail, and heavy rain.

Also, strong southerly winds have developed across Lemhi County
into southwest Montana. A wind advisory has been issued for Lemhi
County until 9pm MDT tonight as gusts up to 45 mph will continue.

The low pressure system will track over the top of the Northern
Rockies this weekend, causing significantly cooler temperatures
as most valleys will be in the 60s and 70s. The evolution of the
low pressure system will cause moisture to become fairly limited.
North central Idaho and west central Montana have the best
probability to receive some additional rainfall over the weekend.
Areas south of the line from Lookout pass to Seeley Lake over to
Rogers pass now have a 50% to 80% chance of receiving a tenth
(0.10") of rain over 48hrs ending Monday morning.

Westerly flow is still expected to develop over the Northern
Rockies for Monday and Tuesday allowing for a warming and drying
trend. Temperatures should be near seasonal averages by Tuesday
afternoon.

All the models are showing a dry cold front pushing through the
region sometime Wednesday/Thursday. This front will bring breezy
conditions to the region along with temperatures once again drop
below average for this time of year. After the passage of the
front a ridge of high pressure builds over the region by the
weekend.

&&

.AVIATION...Increasing south or southeasterly winds gusting to
25-40 knots will continue early this afternoon before shifting to
the west by about 24/0000Z along a frontal passage. Shear and
instability will also increase as a disturbance lifts across the
Northern Rockies and interacts with monsoonal moisture. Scattered
thunderstorms look to initiate around 23/20Z and quickly spread
northward. Some storms could become severe (about 15 percent
chance for KMSO and KGPI; 5% chance for all other airfields),
capable of damaging winds (above 50 knots) and one inch diameter
hail. Winds and thunderstorms diminish quickly by sunset. Saturday
will bring increasing clouds and more widespread rain later in
the day.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening for Deerlodge/West
     Beaverhead...East Beaverhead.

ID...Wind Advisory until 9 PM MDT this evening for Eastern Lemhi
     County...Western Lemhi County.

&&

In the hours before

Special weather statement, Aug 23, 1:48 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
148 PM MDT Fri Aug 23 2024

IDZ009-010-232015-
Eastern Lemhi County ID-Western Lemhi County ID-
148 PM MDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of Lemhi County through
215 PM MDT...

At 147 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gilmore to 15 miles northeast of Challis.
Movement was north at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salmon, Lemhi, Leadore, Gilmore, North Fork, Gibbonsville, Carmen,
May, Leesburg, Tendoy, Patterson, Morgan Creek Summit, Cobalt,
Nicholia, Williams Lake, Baker, Shoup, and Big Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4445 11345 4442 11352 4449 11381 4476 11409
      4474 11421 4486 11420 4482 11429 4537 11452
      4563 11390 4561 11382 4533 11374 4506 11345
      4487 11345 4479 11335 4482 11324 4477 11313
      4445 11300 4436 11281 4423 11282 4423 11332
TIME...MOT...LOC 1947Z 164DEG 41KT 4443 11317 4470 11409

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AL
Local storm report, Aug 23, 2:04 PM MDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
204 PM MDT Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     Tstm Wnd Gst     6 SE North Fork         45.36N 113.89W
08/23/2024  M59 MPH          Lemhi              ID   Mesonet

            Mesonet station KRCI1 Kriley Creek Raws.

&&

tas
Special weather statement, Aug 23, 2:15 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Missoula MT
215 PM MDT Fri Aug 23 2024

IDZ006-009-010-MTZ005-006-232115-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Western Lemhi County ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
215 PM MDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of north central Lemhi,
east central Idaho, southwestern Deer Lodge, southwestern Granite and
southern Ravalli Counties through 315 PM MDT/215 PM PDT/...

At 215 PM MDT/115 PM PDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 14 miles northwest
of North Fork to near Wisdom. Movement was north at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Darby, North Fork, Conner, Gibbonsville, Sula, Lost Trail Pass,
Charlos Heights, Shoup, and Como.

This includes Highway 93 S between mile markers 0 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4595 11349 4588 11353 4584 11362 4584 11370
      4575 11383 4578 11387 4575 11391 4570 11391
      4570 11394 4563 11390 4560 11381 4552 11384
      4552 11377 4545 11378 4541 11377 4539 11373
      4533 11374 4532 11429 4615 11455 4616 11344
TIME...MOT...LOC 2015Z 171DEG 29KT 4553 11422 4555 11346

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 23, 2:17 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
217 PM MDT Fri Aug 23 2024

MTZ006-007-232115-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
217 PM MDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of Deer Lodge,
southeastern Granite, west central Silver Bow and south central
Powell Counties through 315 PM MDT...

At 217 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles northeast of Wisdom
to 12 miles west of Divide. Movement was north at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anaconda, Philipsburg, West Valley, Porters Corner, Lost Creek,
Opportunity, Fishtrap, and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4578 11287 4579 11288 4578 11291 4580 11293
      4581 11300 4588 11311 4588 11318 4585 11325
      4582 11327 4581 11331 4581 11334 4576 11336
      4576 11339 4580 11343 4587 11346 4639 11351
      4637 11275
TIME...MOT...LOC 2017Z 181DEG 32KT 4572 11334 4571 11299

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 23, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
221 PM MDT Fri Aug 23 2024

MTZ004-232100-
Lower Clark Fork Region MT-
221 PM MDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of north central Mineral
and south central Sanders Counties through 300 PM MDT...

At 220 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near St. Regis to Superior.
Movement was north at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Superior, Riverbend, St. Regis, and Keystone.

This includes Interstate 90 between mile markers 31 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4759 11535 4740 11484 4708 11478 4724 11511
TIME...MOT...LOC 2020Z 164DEG 14KT 4727 11505 4719 11489

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:04 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more13 hr
Aug 23, 2:15 PM MDTSpecial Weather StatementMSORavalli60 min
Aug 23, 2:17 PM MDTSpecial Weather StatementMSODeer Lodge58 min
Aug 23, 2:49 PM MDTSpecial Weather StatementMSODeer Lodge26 min
Aug 23, 3:06 PM MDTSpecial Weather StatementMSOSanders24 min
Aug 23, 3:11 PM MDTSpecial Weather StatementMSORavalli34 min
Aug 23, 3:17 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOGranite, Missoula, Ravalli28 min
Aug 23, 3:19 PM MDTSpecial Weather StatementMSOPowell41 min
Aug 23, 3:38 PM MDTSevere Thunderstorm WarningMSOSanders37 min
Aug 23, 3:41 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli34 min
Aug 23, 3:54 PM MDTSpecial Weather StatementMSOPowell51 min
Aug 23, 4:07 PM MDTSpecial Weather StatementMSOFlathead68 min
Aug 23, 4:09 PM MDTSevere Thunderstorm WarningMSOLake, Mineral, Missoula, Sanders36 min
Aug 23, 4:12 PM MDTSpecial Weather StatementMSOSanders33 min
Aug 23, 4:26 PM MDTSpecial Weather StatementMSOSanders34 min
Aug 23, 4:27 PM MDTSpecial Weather StatementMSOSanders33 min
Aug 23, 4:28 PM MDTSpecial Weather StatementMSOSanders32 min
Aug 23, 4:40 PM MDTSevere Thunderstorm WarningMSOLake, Missoula, Sanders35 min
Aug 23, 4:53 PM MDTSpecial Weather StatementMSOSanders37 min
Aug 23, 4:58 PM MDTSpecial Weather StatementMSOLincoln32 min
Aug 23, 4:59 PM MDTSpecial Weather StatementMSOLincoln31 min
Aug 23, 5:01 PM MDTSpecial Weather StatementMSOLake29 min
Aug 23, 5:02 PM MDTSpecial Weather StatementMSOFlathead28 min
Aug 23, 5:13 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Lincoln, Sanders32 min
Aug 23, 5:24 PM MDTSpecial Weather StatementMSOLincoln51 min
Aug 23, 5:38 PM MDTSpecial Weather StatementMSOLincoln37 min
Aug 23, 5:44 PM MDTSpecial Weather StatementMSOFlathead31 min
Aug 23, 5:53 PM MDTSpecial Weather StatementMSOFlathead37 min
Aug 23, 7:26 AM MDTWind AdvisoryMSOLemhi12 hr
Aug 23, 1:48 PM MDTSpecial Weather StatementMSOLemhi27 min
Aug 23, 2:23 PM MDTSpecial Weather StatementMSOClearwater52 min

Nearby

Special Weather Statements in Montana, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.